Narcotic Bowel Syndrome
An under-recognized pain condition
Narcotics are drugs, usually opiates such as morphine or oxycodone, which can relieve pain. In the U.S. narcotics are commonly prescribed for treating patients with pain, usually injuries, sudden painful conditions, or cancer. However, persons with chronic functional GI disorders should not be treated with narcotics, though this at times is done. We are learning that under some circumstances and with some individuals, the use of narcotics can actually cause pain.
Over time, narcotics can slow the bowel, and lead to symptoms of constipation, bloating, or nausea. This relates to the well known effects of narcotics on the bowel, opiate bowel dysfunction and opioid-induced constipation. In addition in about 5−10% of individuals, narcotics may actually sensitize the nerves and make pain worse. This is narcotic bowel syndrome (NBS).
In a review article by a group from the University of North Carolina (UNC), this subset of opiate bowel dysfunction called narcotic bowel syndrome is described. This under-recognized syndrome may be becoming more prevalent because of increasing use of narcotics for chronic painful disorders as well as lack of awareness that increased sensation to pain may be caused by long-term narcotic use.
The syndrome is characterized by chronic or periodic abdominal pain that gets worse when the effect of the narcotic drug wears down. In addition to pain, which is the primary feature, other symptoms may include...
- periodic vomiting,
- abdominal distension,
- and constipation.
Identifying the Condition
The UNC group has developed the following diagnostic criteria for narcotic bowel syndrome:
► Chronic or frequently recurring abdominal pain that is treated with acute high-dose or chronic narcotics and all of the following:
- The pain worsens or incompletely resolves with continued or escalating dosages of narcotics;
- There is marked worsening of pain when the narcotic dose wanes and improvement when narcotics are re-instituted (soar and crash);
- There is a progression of the frequency, duration, and intensity of pain episodes;
- The nature and intensity of the pain is not explained by a current or previous GI diagnosis.
The key to diagnosis is the recognition that long-term or increasing dosages of narcotics lead to continued or worsening symptoms rather than benefit.
The UNC group has also developed a treatment approach. The narcotic is withdrawn and substituted with effective alternative medications to help manage the pain and the bowel symptoms until the narcotics are removed from the system. This requires the doctor and patient working closely together. The doctor must take time to explain the condition, the reasons for withdrawing the narcotics, and the alternative treatment plan. The treatment process usually takes a week or two in the hospital but may take several weeks or months outside the hospital to implement satisfactorily, with the doctor staying in touch with the patient during this period.
The UNC group has submitted a presentation for 2011 Digestive Disease Week (DDW) where they report the results of their detoxification of 30 patients who had narcotic bowel syndrome. Most (almost 90%) had clinically significant reduction in bowel and other bodily pains at the end of the detoxification. However about 50% of these patients were back on narcotics 6 weeks later. This latter finding highlights the importance of addressing this serious medical issue to the health care community and society in general.
Narcotic bowel syndrome was first reported over 25 years ago, but it remains under-recognized. There is a general lack of knowledge among health care providers about long-term effects of narcotics to increase pain and motility disturbances. Plus, it is difficult to tell the difference between pain that results from narcotics and the pain that is being treated.
Narcotics have a role in medical care but there are times where the risks outweigh the benefits. If your doctor suggests a narcotic to treat pain from a functional GI disorder, be sure to ask about narcotic bowel syndrome. Mutual understanding of risk, as well as benefit, is an important part of any treatment.